Medications are a common offender when it comes to lower extremity edema, either as the cause or as a factor that can make it worse. Swelling in the lower legs from fluid in the tissues—lower extremity edema—is a familiar complaint among patients. Imprints from your socks, puffy legs, and feet so you can’t put your shoes on, or swelling so that you can make an indent with your thumb (pitting edema) may lead you to wonder what’s going on.
One clue that your medication could be the cause: you have edema on both sides (it’s bilateral). Swelling from a clot in the leg, a “DVT” or deep venous thromboembolism, is usually on one side not both. Other causes of bilateral lower extremity edema is dependent edema (your legs have been in a dependent position for a while—sitting or standing for long periods of time), or more complex conditions like chronic venous disease, lymphedema, or heart failure.
If you do start to have lower extremity edema on both sides of your body, look at this list and make sure you aren’t taking one of these seven medications.
- Amlodipine (Norvasc) is a medication used to lower blood pressure. The higher the dose, the more likely you are to have swelling in both of your legs and feet. Edema occurs in 1.8% of folks taking 2.5 mg, 3% of folks taking 5 mg, and almost 11% of those taking 10 mg of amlodipine. So one in ten of you will have swelling when taking amlodipine 10 mg daily. More women taking amlodipine experience edema in their lower extremities: 15% of women compared to 5.6% of men. Other options exist for lowering blood pressure that don’t cause swelling in the legs, so if this is a problem for you, ask your doctor about switching up.
- Gabapentin (Neurontin) is used for the treatment of neuropathic pain—pain after a shingles outbreak (postherpetic neuralgia) or pain in the legs from diabetes (diabetic peripheral neuropathy). Gabapentin is also used for patients with fibromyalgia, epilepsy and restless leg syndrome. Gabapentin is a known cause of lower extremity edema. In postherpetic neuralgia trials, edema occurred in 8% of the gabapentin group.
- Pregabalin (Lyrica) may also cause swelling in the feet and legs. Lyrica, similar to gabapentin, is prescribed for neuropathic (nerve) pain, also associated with diabetic peripheral neuropathy and postherpetic neuralgia, as well as from spinal cord injury. Lyrica may also be prescribed for seizures and the treatment of fibromyalgia. It’s known to cause lower extremity edema.
- Ibuprofen (Motrin, Advil), naproxen (Aleve) and other nonsteroidal anti-inflammatory drugs (NSAIDs) are common over the counter medications used for pain and inflammation and are a well-described cause of edema. In this case, it’s typically mild and reversible, caused by sodium retention.
- Oral contraceptives. This is tricky because the estrogen in many oral contraceptives increases your risk of clot in the leg (DVT) which would cause one-sided leg swelling and is an urgent medical issue. However, swelling of both legs may occur—without a DVT—from the estrogen component in oral contraceptives. If you do have edema, a progesterone-only option is worth looking into, after your doctor has ruled out a DVT.
- Oral steroids, like prednisone, are often prescribed for asthma or COPD exacerbation, severe rash or allergic reactions, and many autoimmune diseases. Prednisone causes sodium retention and may lead to lower extremity edema.
- Pioglitazone (Actos) and rosiglitazone (Avandia) are medications used in the treatment of diabetes. Lower extremity swelling is a well-described side effect of these two diabetes meds so if you are experiencing lower leg edema, ask about a change to another newer medication for diabetes.
Hope this helps
We've sent a link to download the GoodRx mobile app to your phone.
We were unable to send a link to your phone.